Pennsylvania, 2012Winter Storm in Pennsylvania, December 21 to 22, 2012
December 21 to 22, 2012 · NWS CTP · 2 events in 2 counties and zones
An intense low pressure system and sharp cold front moved across the Mid-Atlantic and Northeast states. The initial surge of precipitation with this system quickly changed from rain to snow across the Alleghenies and Central Mountains early on the 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system and sharp cold front moved across the Mid-Atlantic and Northeast states. The initial surge of precipitation with this system quickly changed from rain to snow across the Alleghenies and Central Mountains early on the 21st. The pattern transitioned to a lake effect snow regime on the backside of the departing storm system later on the 21st into the 22nd. Cold and blustery northwest winds added to the winter weather impacts causing near-blizzard conditions and significant blowing/drifting snow across the highest elevations. The heaviest snow fell across Warren and Somerset counties, given the proximity to Lake Erie and elevated terrain enhancement.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 20, 10:56 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 20, 10:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 PM EST THU DEC 20 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE STATE OVERNIGHT.
WIDESPREAD RAIN SHOWERS...WITH SNOW AND SLEET MIXED IN...WILL
MOVE ACROSS THE REGION AHEAD OF THE FRONT. WINDY AND COLDER
CONDITIONS ALONG WITH FREQUENT MOUNTAIN SNOW SHOWERS AND LOCALIZED
SQUALLS WILL OCCUR BEHIND THE FRONT...FRIDAY MORNING THROUGH SATURDAY
NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY ACROSS PORTIONS
OF THE LAUREL HIGHLANDS...AND THE NORTHWEST SNOW BELT HEADING INTO
THIS WEEKEND. A VERY UNSETTLED PATTERN THEN CONTINUES INTO NEXT
WEEK. SEVERAL CHANCES FOR SNOW AND MIXED PRECIPITATION WILL EXIST
NEXT WEEK...AND A WHITE CHRISTMAS IS BEGINNING TO LOOK POSSIBLE
FOR SOME PARTS OF CENTRAL PENNSYLVANIA.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST RADAR IMAGERY SHOWS THAT PCPN...STILL AHEAD OF SFC
FRONT...HAS BECOME MORE SHOWERY IN NATURE. EXPECT THIS TO
CONTINUE FOR THE NEXT SEVERAL HOURS...MAINLY AS RAIN...BUT WITH
SLEET AND SNOW MIXED IN. SFC LOW NOW FORMING OVER SRN VA/NRN NC
IS FORECAST TO LIFT NORTHWARD THROUGH EASTERN OVERNIGHT. THIS WILL
HELP TO RE-INTENSIFY PCPN...AS WELL AS AID IN PTYPE CHANGEOVER WITH
INCREASING UPWARD MOTION. STILL...HOWEVER...A GREAT DEAL OF
UNCERTAINTY REMAINS OVERNIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS THE UPPER AND SFC LOWS PULL AWAY...PRECIP WILL TAPER OFF OVER
MOST OF THE REGION...HOWEVER LAKE AND OROGRAPHIC SNOWS ARE
EXPECTED TO BE REVITALIZED BEFORE THE DAY IS OUT. SO DESPITE WHAT
COULD VERY WELL BE A SEVERAL HOUR LULL...THE STORM WILL BE FAR
FROM OVER IN WESTERN AND NORTHERN AREAS. IN FACT IT COULD BE WORSE
AS LAKE EFFECT COMBINES WITH A GUSTY WEST-NORTHWEST WIND POSSIBLY
CREATING NEAR BLIZZARD CONDITIONS OVER THE LAURELS UP INTO THE
NORMAL LAKE SNOW BELTS AREAS OF THE NW.
WEST TO NW WIND GUSTS OF 50 MPH APPEAR LIKELY ACROSS THE
LAURELS/WESTERN MTNS...AND PERHAPS THE SCENT MTNS FRIDAY AFTERNOON
INTO SATURDAY AS THE NRN EDGE OF A 3 SIGMA 925-850 MB WIND MAX
SLIDES ACROSS THAT PART OF THE STATE.
AS THE SFC/UPPER LOW CONSOLIDATES AND REMAINS NEARLY STATIONARY OVER
NY ON SATURDAY...SNOW WILL TRANSITION FROM BEING DYNAMICALLY DRIVEN
TO BEING CAUSED BY STG CAA OVER THE RELATIVELY WARM/OPEN WATERS OF
THE GREAT LAKES...AND UPSLOPE ENHANCEMENT INTO THE HIGHER TERRAIN.
ALTHOUGH LAKE INDUCED INSTABILITY IS NOT ALL THAT IMPRESSIVE WITH
850MB TEMPS ESSENTIALLY NORMAL FOR MID-LATE DECEMBER...EXPECT BROAD
AND RELATIVELY MOIST CYCLONIC/UPSLOPE FLOW TO LEAD TO A PROTRACTED
LAKE EFFECT SNOW EVENT INTO THE WEEKEND...WITH SIGNIFICANT SNOWS
PILING UP OVER THE NW SNOWBELT...ALLEGHENY RIDGES AND LAUREL
HIGHLANDS.
WILL CONTINUE TO RIDE WITH THE WINTER STORM WATCH...AS OPPOSED TO
LAKE EFFECT HEADLINES AS LAKE EFFECT APPEARS SECONDARY TO INITIAL
PERIOD OF SYNOPTIC/DEFORMATION SNOWS...ALONG WITH IMPACTS ASSOC WITH
GUSTY WINDS AND FIRST SIGNIFICANT/PLOWABLE SNOW OF THE SEASON.
CONFIDENCE IN ADVISORY SNFL AMTS IS HIGH ALONG THE
ALLEGHENIES...WITH WARNING CONFIDENCE ABV AVERAGE OVER THE NW
SNOWBELT AND HIGHEST ELEVATIONS OF THE LAURELS GIVEN 1-2 PUNCH OF
SYNOPTIC + LAKE EFFECT/OROGRAPHIC SNOWS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COMPLICATED AND BUSY WEATHER PATTERN STARTS BEFORE THE PERIOD AND
RUNS RIGHT THROUGH DAY 8.
LAKE EFFECT AND BLUSTERY CONDITIONS START UP FRIDAY NIGHT AND
WINDS MAY INCREASE TO ADVY LEVELS LATE FRI NIGHT AND THROUGH ALL
THE DAY SAT...MAINLY OVER SRN PA. THE WELL-ALIGNED FLOW WILL MAKE
MIXING VERY POSSIBLE AND EFFICIENT. WITH 925/850MB WINDS UP TO
50KTS ON MOST MDLS...WE COULD SEE GUSTS NEAR WARNING CRITERIA. BUT
THE MORE-LIKELY OUTCOME IS ADVY WINDS. TOO MUCH CONFUSION WOULD BE
ADDED TO THE FCST IF WE STARTED TO INCLUDE ANY WIND WATCHES/ADVYS
AT THIS POINT IN THE GAME. ADVYS ARE MORE A 1ST/2ND PD THING AS
WELL DUE TO THE LOW POTENTIAL FOR DAMAGE. THE LAKE EFFECT IS THE
MORE-SURE THING. THE FLOW IS FAVORABLE AND LAKES STILL WARM...SO A
LONG-DURATION EVENT IS LIKELY. WHILE EACH INDIV 12-HR PD MAY NOT
HOLD >3 INCHES IN THE SNOW BELT/NRN MTS AND IN THE UPSLOPE AREAS
OF THE LAURELS...WE WILL HAVE FREQUENT SHSN AND OCNL SQUALLS INTO
SAT EVENING. THUS...THE ADVY/WARNINGS WILL STAY IN PLACE THROUGH
THEN...BUT THE CENTRAL MTS MAY BE ABLE TO BE DROPPED EARLY AS FLOW
BECOMES A BIT MORE WRLY ON SAT. 8H TEMPS DO NOT REALLY RISE UNTIL
SAT NIGHT...SO EXPECT STRATO CU AND SCT MTN SHSN TO LAST INTO
THEN.
THE NEXT SYSTEM IS MORE-VAGUE...BUT A SHORT BREAK SHOULD EXIST IN
PRECIP CHCS SUN NIGHT-MON NIGHT WITH HIGH PRESSURE OVERHEAD. A
WEAK SECONDARY BOUNDARY MIGHT KEEP IT CLOUDIER IN THE
NORTH...THOUGH.
CHRISTMAS EVE MAY BE AN INTERESTING NIGHT WITH BOTH GFS AND ECMWF
PLOTTING A SFC LOW RIDING SOMEWHERE WITHIN 100MI OF THE CWA. BUT
CERTAINTY IS VERY LOW AT THIS POINT ON THE TRACK OF THIS MINOR AND
FAST-MOVING WAVE. WILL PLAY IT WITH MID-CHC POPS. BUT IT LOOKS
LIKE COLD/SNOW PROFILES. SO A WHITE CHRISTMAS IS POSSIBLE...BUT
NOT LIKELY YET.
UPPER FLOW BUCKLES WITH A TROUGH DEVELOPING OVER THE CENTRAL
STATES...AND A SIGNIFICANT LOW MOVING INTO THE AREA FROM THE SW.
PLENTY OF MOISTURE AND A STORM TRACK WHICH IS GENERALLY HERE OR TO
THE EAST - AT THIS POINT ON DAYS6/7 - WOULD BE FAVORABLE FOR SNOW.
THE NEAR TO SUB-NORMAL TEMPS FOR THE ENTIRE PERIOD WILL ALSO BE A
POSITIVE FOR SNOW VS RAIN. BUT AT THIS RANGE...CERTAINTY IS RARELY
ABOVE 50 PCT OF PRECIP IN ANY ONE 12 HR PERIOD. WILL HANG WITH
HIGH CHC POPS BEYOND WED. THE TROUGH MOVES OVERHEAD FOR THE LATTER
PART OF THE LONG RANGE.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
BATTLE CONTINUES BETWEEN WARM ADVECTION AND PRECIPITATION RATES OVER
CENTRAL PENNSYLVANIA THIS EVENING. OBSERVATIONS CONTINUE TO
TRANSITION FROM RAIN TO SNOW AND BACK AGAIN AT MOST TAF LOCATIONS.
RADAR ENHANCEMENT OVER WESTERN AREAS WOULD TEND TO SUPPORT MORE SNOW
OVER BFD...WITH RAIN ELSEWHERE UNTIL AFTER 07-09Z WHEN TRUE COLD
ADVECTION MAKES IT INTO THE AREA.
MVFR TO IFR CONDITIONS WILL PREVAIL OVERNIGHT. EXPECTING WIND SHIFT
AND FROPA AROUND 07Z KBFD/KJST...09Z CENTRAL LOCATIONS...AND 11Z IN
THE EASTERN AREAS. WITH LLJ WEAKENING...WILL DROP LLWS MENTION IN
TAFS AFTER 07/08Z. SURFACE WINDS WILL BEGIN TO AGAIN GET GUSTY AFTER
11-12Z BEHIND THE FRONT.
SHORT RANGE MODELS INDICATE THAT FLOW DOES NOT REALLY BECOME NW
UNTIL LATER FRIDAY....WITH A 230-250 FLOW MOST OF THE DAY. THAT
WOULD SUPPORT LESS ORGANIZED PRECIPITATION...MAINLY CONFINED TO
OROGRAPHIC UPLIFT AREAS OF WESTERN MOUNTAINS.
STRONGEST WINDS DEVELOP LATER FRIDAY INTO FRIDAY NIGHT...WITH MORE
CONCENTRATED LAKE SNOWS DEVELOPING OVER THE NW MOUNTAINS AND LAUREL
HIGHLANDS.
OUTLOOK...
FRI...MVFR/IFR OVER MOUNTAINS OF THE WEST WITH SNOW
SHOWERS...MVFR/VFR CENTRAL AND EASTERN TERMINALS WITH OCCASIONAL
SNOW SHOWERS/FLURRIES.
FRI NIGHT...IFR/LIFR OVER WESTERN MOUNTAINS IN SNOW SQUALLS...MVFR
TO VFR ELSEWHERE.
SAT...BREEZY. LAKE EFFECT SNOWS CONTINUE IN N AND WEST MTNS WITH
IFR/MVFR CONDITIONS. MVFR IN SNOW SHOWERS CENTRAL. VFR SE.
SUN...MVFR NW. VFR ELSEWHERE.
MON...GENERALLY VFR.
TUES...SOME MVFR POSS...WITH LIGHT RAIN/SNOW DEVELOPING.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR PAZ004-005-
010.
WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR PAZ006-011-
012-017>019-024-025-034-037-041-042-045-046.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR PAZ033.
&&
SYNOPSIS...LA CORTE/GARTNER
NEAR TERM...GARTNER
SHORT TERM...LAMBERT/GARTNER
LONG TERM...DANGELO
AVIATION...JUNG/LA CORTE/EVANEGO
Hazardous weather outlook, Dec 20, 7:03 PM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
703 PM EST THU DEC 20 2012
PAZ006-011-012-017>019-024-025-034-037-041-042-045-046-220015-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
703 PM EST THU DEC 20 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004-005-010-220015-
WARREN-MCKEAN-ELK-
703 PM EST THU DEC 20 2012
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ033-220015-
SOMERSET-
703 PM EST THU DEC 20 2012
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ026>028-035-036-049>053-056>059-063>066-220015-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
703 PM EST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
RAIN WILL BE MIXED WITH SLEET AND SNOW AT TIMES THIS EVENING...AND
CHANGE TO SNOW LATE TONIGHT AND EARLY FRIDAY. A QUICK COATING TO
AN INCH OF SNOW IS POSSIBLE...AND MAY CAUSE SLIPPERY TRAVEL IN THE
HOURS AROUND SUNRISE THROUGH THE FRIDAY MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GARTNER/JUNG
Winter Storm, Warren
- When
- December 21, 12:00 AM EST to December 22, 1:50 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Winter Storm, Somerset
- When
- December 21, 1:00 AM EST to December 22, 1:50 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Vermont, December 21 to 23, 20122 deaths · $355,000 · 63 kt wind · 11 events
- Tornado and Flash Flooding in California, December 21 to 23, 20121 death · 2 injured · $3.4 million · EF0 · 37 events
- Winter Storm and Avalanche in California, December 21 to 24, 20121 death · 4 events
- High Surf in Puerto Rico, December 21 to 25, 20121 death · 1 event
- Coastal Flood in Maryland, December 21, 2012$300,000 · 2 events
- Winter Storm in Pennsylvania, December 21 to 22, 2012$250,000 · 2 events
- Winter Storm in Ohio, December 21 to 22, 2012$150,000 · 2 events
- Coastal Flood in Virginia, December 21, 2012$150,000 · 1 event
- Flooding and Coastal Flood in New Jersey, December 21 to 23, 2012$30,000 · 56 kt wind · 34 events
- High Wind in New York, December 21, 2012$100,000 · 53 kt wind · 2 events
- Winter Storm and Dense Fog in California, December 21 to 27, 2012$60,000 · 8 events
- Winter Storm in New York, December 21 to 22, 2012$51,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419644, 419645.